Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Hypothyroidism and emotional mind bending stuff(10 Posts)
Hi. I was diagnosed with hypothyroidism a few weeks ago. I've been taking thyroxine and having a few emotional issues .
I just wondered if there was anyone else out there who has had trouble with their emotions and moods whilst suffering from this?
I have had terrible mood swings and found myself easily overwhelmed with stuff. Feeling like I'm going to burst into tears at any moment but I'm not sure why. Just generally feeling like I want to curl up in bed and never get out again.
As a teacher and mum of two this is getting rather tricky to deal with!
Anyone experienced similar or have any advice it would've gratefully received. Thanks
I had this initially but have been on thyroxine now 5 years and it settles down. Doctors may need to adjust dose for a while so worth documenting changes you are feeling so you discuss at checkup. Good luck 😀
Hi Lavender & Kiwi,
Just checking in to let you know that there are at least 3 of us!
Good advice from Kiwi, fully support your comments.
Yes, I had this before & just after being diagnosed. Didn't realise the cause at the time, just felt awful & used to start weeping at the most trivial things, even driving in the car!
Once the thyroxine dose had been sorted, ten years ago, it settled down, though I still can get very soppy at films etc!
Yes - it can really mess around with mh and anxiety.
Drs or scientists say it doesn't but many people experience mh issues. I personally feel from many years if experience it's down to the fact you just aren't functioning properly and it's very subtle. It affects your ability to multitask brain wise (executive function), memory, and word finding skills. In the elderly it causes dementia. It also weakens muscles and messes with your whole system.
So if you're trying to keep up with normal life it's almost impossible. I become very anxious as I know I'm not performing as well as I could. This triggers distress and a general mish mash of emotions. You become aware of what you should be doing and what you just can't cope with. I worry what people think about me as I know I'm being totally rubbish and very thick. I have to start avoiding social outings to have enough energy to keep up with work, which means all I do is work - and it feels really tough- and that's depressing. And unless you've experienced it you can begin to imagine how it feels as normal self care does not work.
I sort of feel there is a lack of understanding about this impact.
With the right level of treatment and some time to fully recover, pacing techniques and a lot of understanding from others, you fully recover. Things thyroid related take time though so you need to be patient.
The British thyroid foundation have easy to read leaflets you can access (I think on website) to help you understand but more importantly share with partners or family. You can't flip out of it until you feel well again - I've been there a few times!
Antidepressants might help but to be honest they can sometimes complicate things with side effects etc. Sertaline can affect thyroxine levels also. (Very good BMA book by consultant A Toft on thyroid disorders on Amazon, definitely get it!!!! It's VERY helpful)
It can be worth checking b12 and vit d is ok as well (both can affect emotions too esp b12 and pernicious anaemia can occasionally be linked to hypothyroidism)
Hugs - it will get better
I'm a teacher too - totally overwhelmed when I was poorly.
Being hypothyroid affects you mood - but you have probably been short of thyroxine for so long it just felt like you. So it's not surprising that when you replace the thyroxine you can feel all over the place It's a long haul to get the levels right but you will feel better - much better than you did without the thyroxine.
Thank you Clarella and Wolpertinger. It's good to know I'm not the only one to feel like this. I will be going back to docs in a few weeks for another blood test. So I guess they will check my levels then.
I am going to try eating healthily and generally look after myself a bit until then
It's a long time ago for me - 18 years - but I remember feeling all over the place when I was finally diagnosed and put on thyroxine. Your body has been running on empty, nothing was working properly, cells were not renewing, your brain not functioning right etc. Now you have the thyroxine and your body is starting move through the the gears, revving up again as it were, back to normality.
It is a total headfuck! I remember feeling so up and down, my body aching from muscles starting to be used again, my stringy course hair fell out and I was a bit bald until it all grew back thick and lovely! My libido was all over the place, and I had mad vivid dreams. I felt so happy to be getting well, and so depressed at the same time that I was going to have to take medication every day for the rest of my life.
You have been really unwell and you are coming back to health. It's not an easy road but it will be worth it 3 months from now I promise.
I think some of it can be basic shock. I just found out I have asthma, although mild, it's been significant enough to impede life. I went through some ups and downs getting my head around it and realising how long id been struggling for no apparent reason, when there was a reason. I was initially elated, to know I'd feel so much better, but exhaustion caught up with me and frustration that body wasn't there yet.
But it gets easier as you feel better.
What dose are you on? It's very helpful to know what your Tsh and t4 are (if t4 tested) and match it to how you feel. You may need to go up again. Symptoms can take 3-6 months to really fully resolve sometimes, if you've been struggling for a while
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.